Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2012, 12:00 AM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 12:00 AM CDT (05:00 UTC)
- Expired
- Jul 22, 2012, 12:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, ND, Renville County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:00 AM CDT | TSTM WND GST 70 | 9 W Niobe, ND | PENNY SIZE HAIL AND VERY HEAVY RAIN ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS53 KBIS 220500 SVRBIS NDC013-075-101-220600- /O.NEW.KBIS.SV.W.0147.120722T0500Z-120722T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1200 AM CDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 100 AM CDT * AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF NIOBE...OR 46 MILES SOUTHEAST OF CROSBY...AND MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... NIOBE...KENMARE...NORMA...TOLLEY AND GREENE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166 TIME...MOT...LOC 0500Z 268DEG 28KT 4866 10233 WIND...HAIL 60MPH 0.75IN $$ AYD
2 follow-up statements
607 WWUS53 KBIS 220520 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1220 AM CDT SUN JUL 22 2012 NDC013-075-101-220600- /O.CON.KBIS.SV.W.0147.000000T0000Z-120722T0600Z/ BURKE ND-RENVILLE ND-WARD ND- 1220 AM CDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...WESTERN RENVILLE AND SOUTH CENTRAL BURKE COUNTIES UNTIL 100 AM CDT... AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF COTEAU...OR 15 MILES NORTHEAST OF POWERS LAKE...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... COTEAU...NIOBE...KENMARE...NORMA...TOLLEY AND GREENE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166 TIME...MOT...LOC 0519Z 268DEG 26KT 4868 10243 WIND...HAIL 60MPH 1.00IN $$ AYD
721 WWUS53 KBIS 220530 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1230 AM CDT SUN JUL 22 2012 NDC013-075-101-220540- /O.CAN.KBIS.SV.W.0147.000000T0000Z-120722T0600Z/ BURKE ND-RENVILLE ND-WARD ND- 1230 AM CDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...WESTERN RENVILLE AND SOUTH CENTRAL BURKE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...PEA SIZE HAIL...GUSTY WINDS TO 40 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166 TIME...MOT...LOC 0530Z 270DEG 23KT 4867 10232 $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:03 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 10:03 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1003 PM CDT SAT JUL 21 2012 .DISCUSSION...A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS SOUTHEASTERN SASKATCHEWAN. THE MAIN QUESTION IS JUST HOW FAR SOUTH THE LINE WILL EXTEND INTO NORTH DAKOTA. THIS LINE IS MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DECREASING CAPE. HOWEVER...IT IS NOT OUT OF THE QUESTION THAT THIS LINE WILL DEVELOP ITS OWN COLD POOL AND MAINTAIN ITS STRUCTURE AND TRAJECTORY OVERNIGHT. CURRENT THINKING IS THAT THE BULK OF THE ACTIVITY WILL HUG THE US/CANADIAN BORDER FOR NOW. THE CELL MOVING SOUTH ACROSS BILLINGS COUNTY IS EXPECTED TO CONTINUE TO WEAKEN WITH THE LOSS OF DAYTIME HEATING. THE CURRENT FORECAST IS ON TRACK ONLY A FEW MINOR ADJUSTMENTS MADE TO THE HOURLY TEMP/DEWPOINT/WIND GRIDS. THE FRESHENED UP PRODUCTS WILL BE OUT SHORTLY. && .AVIATION...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS THROUGH THE EVENING AS A RESULT. OTHERWISE...VFR CEILINGS AND VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT SAT JUL 21 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Local storm report, Jul 21, 9:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 10 NW WILLISTON 48.26N 103.78W
07/21/2012 M2.00 INCH WILLIAMS ND PUBLIC
REPORT RELAYED BY MEDIA.
&&
MMATHEWSSpecial weather statement, Jul 21, 10:00 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1000 PM CDT SAT JUL 21 2012 NDZ018-032-033-220330- BILLINGS ND-DUNN ND-STARK ND- 900 PM MDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHWESTERN DUNN... NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES UNTIL 930 PM MDT... AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES WEST OF DICKINSON...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRYBURG... BELFIELD... SOUTH HEART... NEW HRADEC... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
Local storm report, Jul 21, 10:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TORNADO 5 S NOONAN 48.82N 103.01W
07/21/2012 DIVIDE ND TRAINED SPOTTER
REPORTED SEEING A SMALL ROPE TORNADO TOUCH DOWN BRIEFLY
TO THE NORTHWEST.
&&
AYDSpecial weather statement, Jul 21, 10:34 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1034 PM CDT SAT JUL 21 2012 NDZ033-220400- STARK ND- 934 PM MDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN STARK COUNTY UNTIL 1000 PM MDT... AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF DICKINSON...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DICKINSON... SOUTH HEART... DICKINSON REGIONAL AIRPORT... GLADSTONE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
Special weather statement, Jul 21, 11:21 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1121 PM CDT SAT JUL 21 2012 NDZ002-220445- BURKE ND- 1121 PM CDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN BURKE COUNTY UNTIL 1145 PM CDT... AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COTEAU... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Special weather statement, Jul 21, 11:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1146 PM CDT SAT JUL 21 2012 NDZ002-003-010-011-220515- BURKE ND-MOUNTRAIL ND-RENVILLE ND-WARD ND- 1146 PM CDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WARD...WESTERN RENVILLE...EXTREME NORTHEASTERN MOUNTRAIL AND SOUTHERN BURKE COUNTIES UNTIL 1215 AM CDT... AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF POWERS LAKE...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...IN ADDITION TO FREQUENT LIGHTNING AND HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COTEAU... NIOBE... KENMARE... COULEE... NORMA... DONNYBROOK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 21, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 61 min |
| Jul 21, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 24 min |
| Jul 21, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 56 min |
| Jul 21, 10:14 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 61 min |
| Jul 22, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 63 min |
| Jul 22, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jul 22, 5:08 PM CDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 2 hr |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 61 min |
| Jul 22, 5:48 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 22, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 66 min |
| Jul 22, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.